Ohio, 2012Flash Flooding and Flood in Ohio, May 21, 2012
May 21, 2012 · NWS ILN · 6 events in 3 counties and zones
Slow moving thunderstorms in the vicinity of a cold front across southern Ohio produced heavy rainfall. As a result, some areas experienced flash flooding and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms in the vicinity of a cold front across southern Ohio produced heavy rainfall. As a result, some areas experienced flash flooding and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 2:48 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, May 21, 2:48 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EDT MON MAY 21 2012
.SYNOPSIS...
A WEAK COLD FRONT AND LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS
THE REGION TODAY. THE LOW WILL THEN REMAIN JUST SOUTHWEST OF THE
REGION THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL THEN MOVE INTO
THE AREA FOR THE END OF THE WEEK...BRINGING MUCH WARMER
TEMPERATURES AND DRY CONDITIONS.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED SHOWERS AND WEAK THUNDERSTORMS HAVE DEVELOPED ACROSS THE
CWA...MAINLY IN THE SOUTH AND SOUTHWEST PORTIONS. MORE
CONCENTRATED THUNDERSTORM ACTIVITY IS OCCURRING SOUTH OF THE REGION
(FLEMING COUNTY KY AND SOUTH). THE FRONT CROSSING THE REGION IS
DIFFICULT TO PINPOINT. A WIND SHIFT HAS CLEARED THROUGH AT LEAST
HALF OF THE CWA ALREADY...BUT THE DEWPOINT AXIS IS WELL BEHIND THE
FRONT...STRETCHING SSW-TO-NNE THROUGH EASTERN INDIANA AND
NORTHWEST OHIO AT 19Z.
IT IS WITHIN THIS REGION...VERY SLOWLY SHIFTING EAST THROUGH THE
NEXT FEW HOURS...THAT MOST OF THE SHOWER AND THUNDERSTORM
DEVELOPMENT WILL BE FOCUSED. GIVEN THE LACK OF STRONG
FORCING...COVERAGE IS NOT EXPECTED TO BE GREAT. STRONG STORMS ARE
UNLIKELY GIVEN THE MINIMAL WIND SHEAR...BUT SLOW STORM MOTION MAY
RESULT IN SOME HEAVY RAINFALL IN ONE OR TWO VERY LOCALIZED PLACES.
EVEN AS THE CONVECTION WANES OVERNIGHT...THE MOISTURE AND CLOUD
COVER WILL KEEP MIN TEMPERATURES FROM DROPPING VERY FAR. SO...EVEN
BEHIND THE COLD FRONT...UPPER 50S TO LOWER 60S ARE EXPECTED (MAYBE
SLIGHTLY LOWER IN THE FAR NORTHWEST). THUS...WILL RUN THE FORECAST
A FEW DEGREES ABOVE GUIDANCE TEMPERATURES.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A CLOSED UPPER LOW IS FORECAST TO DEVELOP IN THE CAROLINAS BY
LATE TUESDAY...WITH WEAK SURFACE LOW PRESSURE EXTENDING NORTH INTO
THE MIDDLE APPALACHIANS (SOMEWHAT A REMNANT OF THE FRONT AND LOW
CROSSING THE AREA TODAY). SHOWERS AND POSSIBLY SOME WEAK
THUNDERSTORMS WILL BE POSSIBLE IN THE REGIONS CLOSEST TO THIS
FEATURE...MAINLY THE SOUTHEAST PART OF THE CWA...ON BOTH TUESDAY
AND WEDNESDAY. THE WEATHER GRIDS ARE SKEWED HEAVILY TOWARD THE
DIURNAL CYCLE...AS THE WEAK FORCING INDICATES THAT THIS WILL
PRIMARILY BE AN INSTABILITY-DRIVEN SITUATION.
AT THE SAME TIME...A NARROW RIDGE OF HIGH PRESSURE WILL BE MOVING
INTO THE GREAT LAKES AND LOWER OHIO VALLEY REGIONS. THE PRESSURE
PATTERN WILL BECOME RATHER DIFFUSE BY WEDNESDAY...WITH MEAN
SOUTHERLY FLOW BEGINNING TO SET UP AS THE PRESSURE GRADIENT TO THE
WEST BEGINS TO TIGHTEN ON WEDNESDAY NIGHT AND INTO THURSDAY.
THE ECMWF IS A LITTLE BIT SLOWER IN MOVING THE UPPER LOW OUT OF
THE SOUTH...BUT THE OVERALL PATTERN IS IN AGREEMENT BETWEEN
MODELS...WITH A WARMING AND DRYING TREND DURING THE TUESDAY
THROUGH THURSDAY PERIOD.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
PESKY UPR LVL CLOSED LOW TO THE SOUTHEAST OF THE REGION IS EXPECTED
TO OPEN UP AND EJECT TO THE NE AS AN UPR LVL HIGH BEGINS TO
BUILD ACRS THE WRN FORECAST AREA ON THURSDAY. THERE COULD STILL BE A
VERY SMALL CHANCE FOR A POP UP SHOWER OR STORM THURSDAY IN THE FAR
SE...BUT HAVE DECIDED TO STILL KEEP THE FORECAST DRY. TEMPERATURES
WILL CONTINUE TO WARM TO ABOVE NORMAL READINGS.
FOR THURSDAY NIGHT INTO SUNDAY...UPR LVL RIDGE WILL CONTINUE TO
BUILD INTO THE OHIO VALLEY. A COLD FRONT WILL TRY TO NUDGE SOUTHWARD
CLOSE TO THE FAR NRN ZONES FRIDAY AFTERNOON AND EVENING. HAVE KEPT
IT DRY BUT IF THE FRONT GETS TOO CLOSE...A SLIGHT CHANCE OF A SHOWER
OR STORM MAY HAVE TO BE ADDED. FOR SATURDAY INTO SATURDAY
NIGHT...HAVE TAKEN A BLEND OF THE 00Z ECMWF AND NCEP/HPC WHICH KEEPS
THE FRONT JUST NEAR OUR FAR NRN/NERN BORDER. HAVE KEPT A SLIGHT
CHANCE OF PCPN FOR THESE LOCATIONS DURING THE AFTN AND EVENING.
ON SUNDAY...RIDGE IS EXPECTED TO HAVE ITS BEST INFLUENCE ON THE
REGION...SO SKIES SHOULD BE MOSTLY SUNNY WITH WEAK FRONTAL BOUNDARY
EITHER DISSIPATING OR PUSHING NE OF THE REGION. DRY WX IS EXPECTED.
AS FOR TEMPERATURES...THEY WILL WARM SLIGHTLY EACH DAY WITH HOT
WEATHER EXPECTED THIS WEEKEND WITH HIGHS LOWER 90S.
ON MONDAY...MEMORIAL DAY...UPR LVL RIDGE WILL BEGIN TO WEAKEN AND
MOVE OFF TO THE EAST. TEMPERATURES WILL STILL BE HOT...AROUND 90. A
POP UP SHOWER OR THUNDERSTORM IS POSSIBLE DURING THE HEAT OF THE DAY
AS CAP ALOFT WEAKENS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
ONGOING CONVECTION IS STARTING TO FIRE OVER MUCH OF THE REGION AND
WILL SPREAD EASTWARD THIS EARLY EVENING TO AFFECT CENTRAL OHIO TAF
SITES LATER TODAY. OUTSIDE OF THE SHOWERS WITH ISOLATED
THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL.
OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, May 21, 4:00 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT MON MAY 21 2012
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT MON MAY 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 21, 2:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
347 PM EDT MON MAY 21 2012
OHZ078-212015-
CLERMONT OH-
347 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT COUNTY THROUGH
415 PM EDT...
AT 348 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SUMMERSIDE...MOVING SOUTH AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WITHAMSVILLE...BATAVIA
AND AMELIA.
ALSO...MOUNT CARMEL AND WILLOWVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3902 8432 3907 8432 3907 8431 3917 8430
3919 8428 3919 8424 3903 8410 3902 8431Special weather statement, May 21, 3:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
401 PM EDT MON MAY 21 2012
KYZ099-100-OHZ079-081-212015-
LEWIS KY-MASON KY-ADAMS OH-BROWN OH-
401 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN...
SOUTHWESTERN ADAMS...EASTERN MASON AND NORTHWESTERN LEWIS COUNTIES
THROUGH 415 PM EDT...
AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRADYSVILLE...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MANCHESTER.
ALSO...BENTONVILLE...BRADYSVILLE...SOMO AND TRINITY ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
LAT...LON 3867 8350 3856 8374 3875 8379 3880 8368
Special weather statement, May 21, 3:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012
KYZ093-OHZ077-078-212045-
CAMPBELL KY-HAMILTON OH-CLERMONT OH-
425 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLERMONT...SOUTHEASTERN
HAMILTON AND CAMPBELL COUNTIES THROUGH 445 PM EDT...
AT 422 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CHERRY
GROVE...MOVING SOUTH AT 15 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WITHAMSVILLE...MELBOURNE...AMELIA...NEW PALESTINE...
LINDALE...BLAIRSVILLE...AND NEW RICHMOND.
LAT...LON 3897 8418 3893 8427 3896 8437 3913 8442
3914 8430
HATZOSSpecial weather statement, May 21, 3:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
425 PM EDT MON MAY 21 2012
OHZ080-212045-
HIGHLAND OH-
425 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIGHLAND COUNTY THROUGH
445 PM EDT...
AT 424 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR RUSSELL...
MOVING NORTH AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO AND
LYNCHBURG.
ALSO...RUSSELL IS NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3922 8382 3923 8380 3926 8379 3928 8375
3931 8361 3910 8351 3905 8377Special weather statement, May 21, 3:34 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EDT MON MAY 21 2012
KYZ100-OHZ081-212100-
LEWIS KY-ADAMS OH-
434 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS AND NORTHERN
LEWIS COUNTIES THROUGH 500 PM EDT...
AT 430 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR STATE
ROUTE 348 AT STATE ROUTE 125...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
LEWIS AND SOUTHERN ADAMS COUNTIES...INCLUDING BLUE CREEK...CARRS...
CONCORD AND ROME.
LAT...LON 3878 8361 3889 8343 3874 8327 3872 8327
3860 8347Special weather statement, May 21, 3:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
446 PM EDT MON MAY 21 2012
OHZ079-081-212115-
ADAMS OH-BROWN OH-
446 PM EDT MON MAY 21 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROWN AND
SOUTHWESTERN ADAMS COUNTIES THROUGH 515 PM EDT...
AT 443 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR REDOAK...
MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES...INCLUDING
BRADYSVILLE AND BENTONVILLE.
LAT...LON 3876 8352 3865 8371 3877 8387 3887 8373
Event by event
4 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Heavy Rain, Highland
- When
- May 21, 4:15 PM EST to 5:15 PM EST
- Where
- Highland County, 0.31 mi N of Hoagland
- Reported by
- Trained Spotter
- Coordinates
- 39.204, -83.681
Several inches of water were reported on Route 50 near Mad River Road due to heavy rainfall.
Flash Flood, Brown
- When
- May 21, 5:42 PM EST to 6:42 PM EST
- Where
- Brown County, 1 mi NW of Ripley to 1.01 mi NW of Ripley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.740, -83.843
Motorists were stranded on Highway 52 due to high water caused by heavy rainfall.
Flash Flood, Brown
- When
- May 21, 6:00 PM EST to 7:00 PM EST
- Where
- Brown County, 1.4 mi NW of Ripley to 1.47 mi NW of Ripley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.747, -83.845
High water was reported over Highway 52 near old State Route 68. Fire crews were working to clean up roadways.
Flash Flood, Brown
- When
- May 21, 6:00 PM EST to 7:00 PM EST
- Where
- Brown County, 6 mi SSW of Georgetown to 2.21 mi ENE of Higginsport
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.790, -83.943
Three to four feet of water was reported over Highway 52 between Higginsport and Ripley. Mud was covering the roadway near Free Soil Road. A tree was downed across A and P Road. Fire crews were working to clean up the roadways. This flooding occurred due to persistent heavy rainfall.
Flash Flood, Highland
- When
- May 21, 7:15 PM EST to 8:15 PM EST
- Where
- Highland County, 3.75 mi NNE of Willettville to 4 mi E of Careytown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.302, -83.701
There were numerous reports of rapidly rising water across the central and western parts of the county due to heavy rainfall. More specifically, Highway 50 near Mad River Road, North High Street near Hobart Drive, and Carey Road near Fallsville Wilderness Area were all closed. A ballpark in Hillsboro was submerged.
Flood, Ross
- When
- May 21, 9:35 PM EST to 10:35 PM EST
- Where
- Ross County, Frankfort to 0.94 mi ENE of Musselman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.400, -83.180
A couple of roads were closed in the area due to high water caused by heavy rainfall.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, May 21 to 24, 201231 events
- Flash Flood and Hail in North Carolina, May 21, 2012$20,000 · 0.75 in hail · 4 events
- Hail and Damaging Winds in New Mexico, May 21, 20121.5 in hail · 15 events
- Hail and Damaging Winds in Alabama, May 21 to 22, 20121 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 21, 2012$8,000 · 1 in hail · 10 events
- Hail in Arkansas, May 21, 2012$15,000 · 1.75 in hail · 1 event
- Hail in Nebraska, May 21, 20121 in hail · 7 events
- Tornado and Hail in Texas, May 21, 2012EF0 · 7 events
- Flash Flooding and Hail in Kentucky, May 21, 2012$1,000 · 1 in hail · 6 events
- Hail in Alabama, May 21, 20121 in hail · 6 events
- Hail in Alabama, May 21, 20121.75 in hail · 3 events
- Hail in Virginia, May 21, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382643, 382639, 382640, 382644, 382642, 382646.